Tornadoes · United States · Colorado · 2014

EF0 tornado, Platner to Otis, Colorado, May 7, 2014

From Platner to Otis, this EF0 tornado ran 5.5 miles across Washington County on May 7, 2014, touching down at 4:22 PM MDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 7, 2014
Touchdown
4:22 PM MDT (22:22 UTC)
Lifted
4:30 PM MDT (22:30 UTC)
On the ground
8 minutes
Path length
5.5 miles (8.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Washington County
Touchdown point
40.130, -103.080
Lift-off point
40.150, -102.980
Record number
1405071622-01

What the Weather Service recorded

Severe thunderstorms broke out across the Urban Corridor and Northeast Plains of Colorado. The storms produced four tornadoes in Washington, Weld and Phillips Counties. No damage was observed. Elsewhere, large hail, up to 1.5 inches in diameter, was reported along with wind gusts to 70 mph.

A tornado touched down in an open field but did no damage.

A tornado touched down in an open country but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS BOU issued a tornado warning for this county at 22:15 UTC, 7 minutes before the tornado touched down, in force until 23:00 UTC.

The county was under a severe thunderstorm watch, issued at 18:39 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
18:39 UTC02:00 UTCSevere Thunderstorm WatchBOU
20:26 UTC21:15 UTCSevere Thunderstorm WarningBOU
21:04 UTC21:45 UTCSevere Thunderstorm WarningBOU
21:30 UTC22:15 UTCTornado WarningBOU
21:57 UTC22:45 UTCSevere Thunderstorm WarningBOU
22:15 UTC23:00 UTCTornado WarningBOU
22:50 UTC23:30 UTCTornado WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 7, 3:15 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 7, 3:15 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
315 PM MDT WED MAY 7 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 221 PM MDT WED MAY 7 2014

STRONG STORMS HAVE ALREADY DEVELOPED OVER THE FRONT RANGE
FOOTHILLS AND ADJACENT PLAINS THIS AFTERNOON AS A FEW STORMS
HAVE BECOME SEVERE. ALREADY A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR MUCH OF THE PLAINS UNTIL 02Z THIS EVENING. PER
PLATTEVILLE PROFILER...EASTERLY LOW LEVEL FLOW HAS DEEPENED OVER
THE FRONT RANGE WITH STRONG SOUTHWEST FLOW AT MID AND UPPER
LEVELS PROVIDING SUFFICIENT SHEAR.  UPPER LOW OVER UTAH ALREADY
PROVIDING AMPLE QG ASCENT OVER THE AREA ALONG WITH 80KT JET OVER
FAR EASTERN COLORADO. CURRENT LAPS SHOWING SURFACE BASED CAPES
FROM 1000-2000J/KG. SURFACE CONVERGENCE BOUNDARY NOW LIFTING
NORTHWARD OVER NORTHERN DOUGLAS AND ELBERT COUNTIES WILL LIKELY
SPARK ADDITIONAL CONVECTION LATER THIS AFTERNOON AND EVENING.

STILL EXPECT A WIDESPREAD RAIN EVENT DEVELOPING LATER THIS
EVENING BEHIND THE FRONT AND AS THE UPPER LOW LIFTS NORTHEAST OVER
COLORADO AND INTO NEBRASKA BY THURSDAY MORNING. A MORE SUBSIDENT
AND STABLE AIRMASS WILL MOVE OVER THE AREA THURSDAY MORNING BEHIND
THE LOW. BY THURSDAY AFTERNOON...STILL QUITE A BIT OF MOISTURE IN
THE AIR BUT AIRMASS HAS STABILIZED. SHOWERS WILL BE MORE NUMEROUS
IN THE MOUNTAINS AND HIGHER TERRAIN.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 221 PM MDT WED MAY 7 2014

UPSLOPE FLOW WILL BEGIN TO WEAKEN THURSDAY EVENING WHICH WILL
ALLOW SHOWERS AND POSSIBLE THUNDERSTORMS TO DECREASE AS WELL WITH
SNOW LEVELS DOWN TO ABOUT 7000 FEET. MOST PRECIPITATION WILL BE
OVER BY MIDNIGHT AS UPPER RIDGING MOVES IN FROM THE WEST. MOUNTAIN
TOP AND SURFACE FLOW TURNS WESTERLY AFTER MIDNIGHT TO SHUT OFF THE
PRECIPITATION EXCEPT SOME VERY LIGHT SNOW SHOWERS POSSIBLE OVER
THE HIGH PEAKS.

RIDGING ALOFT...WARM ADVECTION AND LEE SIDE TROUGHING WILL BRING
WARMER TEMPERATURES BACK TO THE AREA FOR FRIDAY AND SATURDAY.
ENOUGH MOISTURE IN THE WEST-NORTHWEST FLOW ALOFT WITH A
DISTURBANCE MOVING THROUGH WILL BRING RAIN AND SNOW SHOWERS TO THE
MOUNTAINS AS WELL AS A SLIGHT CHANCE OF RAIN SHOWERS TO THE
NORTHERN PLAINS FRIDAY. ON SATURDAY...MODELS ARE COMING MORE
IN LINE WITH A PACIFIC UPPER LOW TO DROP OVER THE NORTHERN GREAT
BASIN. WEST-SOUTHWEST FLOW ALOFT WITH AMPLE MOISTURE WILL BRING
SHOWERS LIKELY TO THE NORTHERN PART OF THE STATE SATURDAY
AFTERNOON. A COLD FRONT IS THEN PROGGED TO PUSH SOUTH TO PUSH
SURFACE WINDS UPSLOPE SATURDAY NIGHT. AT THE SAME TIME...MODELS
SHOW THE UPPER TROUGH DIGGING NEAR THE FOUR CORNERS
AREA...ALTHOUGH THERE ARE DIFFERING STRENGTHS AND POSITIONS. GFS
IS THE FURTHEST NORTH AND WEAKEST SOLUTION WITH THE EC AND GEM
FURTHER SOUTH AND MORE OF A CLOSED SOLUTION. STILL LOTS OF
DIFFERENCES EVEN THOUGH THERE HAS BEEN SOME BETTER AGREEMENT. 700
MB LOW SEEMS TO BE SETTING UP OVER WESTERN COLORADO TO HELP TURN
MOUNTAIN TOP WINDS AND FLOW UPSLOPE. HAVE INCREASED POPS TO LIKELY
FOR THE MOUNTAINS AND FOOTHILLS EAST OF THE DIVIDE AS WELL AS THE
METRO AREAS SATURDAY NIGHT. SNOW LEVELS COULD BE DOWN AS FAR AS
7000 FT. SUNDAY WILL CONTINUE THE MOIST TREND WITH SHOWERS LIKELY.
TEMPERATURES COULD BE QUITE COLD ON SUNDAY WITH MODELS NOW SHOWING
HIGHS IN THE UPPER 30S TO MID 40S POSSIBLE. HAVE LOWERED MAX
TEMPERATURES TO SHOW THIS TREND. THE GFS WANTS TO PUSH THE SYSTEM
OUT QUICKLY TO BE DONE WITH PRECIPITATION BY EARLY MONDAY
MORNING...WHEREAS THE GEM AND ECMWF WANTS TO HOLD ON TO THE UPPER
TROUGH OVER THE STATE AND KEEP A CHANCE OF SHOWERS THROUGH MONDAY.
WILL KEEP A SLIGHT CHANCE FOR THESE SOLUTIONS SINCE THEY BOTH SHOW
THIS.

AS SOON AS THE SYSTEM MOVES EAST...EXPECTING GOOD UPPER LEVEL
RIDGING TO START PUSHING IN FROM THE WEST COAST TO BRING WARMER AND
DRIER CONDITIONS LIKELY BY TUESDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 221 PM MDT WED MAY 7 2014

THUNDERSTORMS WILL CONTINUE OVER THE TERMINALS THROUGH THE EVENING
HOUR WITH GUSTY WINDS...HAIL. STILL A SMALL TORNADO THREAT AS
CONVERGENCE BOUNDARY LIFTS NORTH OVER THE DENVER AREA LATER THIS
AFTERNOON. EXPECT A MORE RAIN EVENT LATER THIS EVENING AND
OVERNIGHT WITH ILS CONDITIONS AND POSSIBLE MVFR/IFR CIGS WITH SOME
HEAVIER RAIN. RAIN ENDING LATER TNT WITH ONLY ISOLATED SHOWERS FOR
THURSDAY.

&&

.FIRE WEATHER...
ISSUED AT 221 PM MDT WED MAY 7 2014

WILL CONTINUE WITH RED FLAG WARNING UNTIL 02Z THIS EVENING AS
HUMIDITIES AND GUSTY WINDS HAVE FINALLY DEVELOPED FURTHER NORTH
OVER NORTHERN LINCOLN COUNTY.

&&

.HYDROLOGY...
ISSUED AT 221 PM MDT WED MAY 7 2014

STORMS ARE MOVING AT A GOOD CLIP THIS AFTERNOON SO DON'T EXPECT
MUCH IN THE WAY OF FLASH FLOODING. WILL NEED TO WATCH FOR STORM
TRAINING OVER SAME AREAS IN THE FOOTHILLS FOR WATER PROBLEMS. WILL
ALSO NEED TO WATCH CLOSELY TONIGHT AS SHORT RANGE MODELS STILL
SHOWING SIGNIFICANT QPF OVER 1-2 INCHES OVER PORTIONS OF THE
PLAINS OF WELD...MORGAN AND LOGAN COUNTIES.

WILL BE KEEPING WATCH OF SATURDAY NIGHT INTO SUNDAY'S SYSTEM AS
SEVERAL MODELS SHOWING GOOD PRECIPITATION FOR THE
MOUNTAINS...FOOTHILLS AND METRO AREAS...WITH A COUPLE OF INCHES OF
LIQUID PRECIPITATION POSSIBLE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ246-247.

&&

SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...ENTREKIN
FIRE WEATHER...ENTREKIN
HYDROLOGY...ENTREKIN/KRIEDERMAN
Hazardous weather outlook, May 7, 10:54 AM MDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1054 AM MDT WED MAY 7 2014

COZ030>051-080500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1054 AM MDT WED MAY 7 2014

...SEVERE THUNDERSTORMS LIKELY ON THE NORTHEAST PLAINS OF COLORADO
THIS AFTERNOON AND EARLY EVENING...

...HIGH FIRE DANGER IN EASTERN ELBERT AND LINCOLN COUNTIES THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY DEVELOP IN NORTHEASTERN COLORADO
THIS AFTERNOON. THE STORMS ARE MOST LIKELY IN AREAS ALONG AND NORTH
OF A LINE FROM DENVER TO AKRON. CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS PRODUCING LARGE HAIL...
DAMAGING WINDS...AND HEAVY RAIN. CONDITIONS ARE ALSO FAVORABLE FOR
A FEW OF THESE STORMS TO PRODUCE TORNADOES. STRONG STORMS WILL
LIKELY DEVELOP IN AN AREA OF WIND CONVERGENCE NEAR OR EAST OF
DENVER BETWEEN 1 AND 3 PM...THEN STORMS WILL SPREAD EAST AND
NORTH THROUGH EARLY EVENING.

A LARGER AREA OF RAIN SHOWERS WILL DEVELOP BEHIND THE LEADING AREA
OF THUNDERSTORMS...BRINGING RAIN TO MOST OF THE PLAINS TONIGHT.
AS TEMPERATURES COOL THE RAIN WILL CHANGE TO SNOW IN THE MOUNTAINS
AND FOOTHILLS...AND ACCUMULATIONS OF SEVERAL INCHES OF SNOW ARE
POSSIBLE ABOVE 7000 FEET. THERE IS A CHANCE OF HEAVY SNOW IN THE
FRONT RANGE MOUNTAINS NORTH OF BERTHOUD PASS...AND ALSO IN THE
HIGHER FOOTHILLS OF LARIMER AND BOULDER COUNTIES IF THE
TEMPERATURES COOL FAST ENOUGH THIS EVENING. THIS WOULD MAINLY
AFFECT REMOTE LOCATIONS LIKE ROCKY MOUNTAIN NATIONAL PARK AND
CAMERON PASS...BUT IT IS POSSIBLE THAT ESTES PARK AND RED FEATHER
LAKES AND PLACES ALONG THE PEAK TO PEAK HIGHWAY COULD ALSO SEE
SIGNIFICANT SNOWFALL.

IN EASTERN ELBERT AND LINCOLN COUNTIES STRONG WINDS AND LOW
HUMIDITIES WILL PRODUCE VERY HIGH FIRE DANGER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL BE MUCH COOLER ON THURSDAY...FOLLOWING THE PASSAGE OF A
COLD FRONT WEDNESDAY NIGHT. SOME RAIN SHOWERS OVER THE PLAINS AND
LOWER FOOTHILLS IS EXPECTED ALONG WITH SNOW OVER THE HIGHER
FOOTHILLS AND MOUNTAINS AS SNOW LEVELS WILL BE AROUND 8000 FT. A
FEW INCHES OF ACCUMULATION IS POSSIBLE OVER THE HIGHER MOUNTAINS
AND PASSES. WARMER TEMPERATURES WILL RETURN FRIDAY AND SATURDAY
AS A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
CONTINUES. ANOTHER STORM SYSTEM COULD BRING ANOTHER ROUND OF SNOW
TO THE MOUNTAINS SUNDAY THROUGH MONDAY...WITH A MIXED BAG OF
RAIN...SNOW AND A CHANCE OF THUNDERSTORMS TO THE NORTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM ACROSS THE PLAINS OF
NORTHEAST COLORADO.

ENTREKIN/KRIEDERMAN

In the hours before

Special weather statement, May 7, 1:31 PM MDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
131 PM MDT WED MAY 7 2014

COZ035-038-072015-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
131 PM MDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND
NORTHEASTERN LARIMER COUNTIES UNTIL 215 PM MDT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF NATURAL FORT...OR 22 MILES SOUTHWEST OF
CHEYENNE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WELLINGTON...LIVERMORE...NATURAL FORT AND CARR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR NORTHEAST COLORADO.

LAT...LON 4065 10497 4068 10524 4099 10523 4099 10477
TIME...MOT...LOC 1931Z 212DEG 16KT 4088 10504

BAKER
Local storm report, May 7, 2:58 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             2 ENE FORT COLLINS      40.56N 105.04W
05/07/2014  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

&&

KBOWEN
Local storm report, May 7, 3:08 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
308 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             2 ENE FORT COLLINS      40.56N 105.04W
05/07/2014  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

0307 PM     HAIL             4 E PLATTEVILLE         40.22N 104.75W
05/07/2014  M1.00 INCH       WELD               CO   TRAINED SPOTTER

&&

KBOWEN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 12:00Z

10.4 hours before the tornado, 35 km from the path. May 7, 2014.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 97 joules per kilogram, CIN -126, lifted condensation level 776 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2014-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 2 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-126 J/kg
Surface CAPE
87 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 00:00Z

1.6 hours after it, 35 km from the path. May 8, 2014.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 662 joules per kilogram, CIN -100, lifted condensation level 1719 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2014-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 126 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-100 J/kg
Surface CAPE
1167 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7
0-3 km lapse rate
8.3 K/km

Open this sounding in Storm Lab

The surface observations

Akron/Washington Co (AKO), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:53 UTC6845100° 10 kt211003.7
21:13 UTC664380° 17 kt211002.7VCTS
21:21 UTC654480° 12 kt211002.4TS
21:44 UTC6346350° 16 kt231003-TSRA
21:53 UTC574810° 9 kt1003.4TSRA
22:00 UTC5548350° 6 kt1003.4TSRA
22:03 UTC534820° 7 kt1003.7TSRA
22:10 UTC534640° 12 kt1003.7TSRA
22:27 UTC4736330° 11 kt1003.7+TSRA
22:31 UTC473610° 10 kt1003.7TSRA
22:39 UTC473830° 13 kt1003.7TSRA
22:45 UTC493940° 19 kt1003.4-TSRA
22:53 UTC544340° 12 kt1003-TSRA
23:00 UTC554530° 16 kt1002.4VCTS
23:15 UTC574630° 12 kt1002
23:53 UTC584650° 12 kt1002

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 135 km away, was scanning. The volume nearest the touchdown began at 22:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:27 UTCHAIL 13 S WoodrowWashington, COHAIL 3 INCHES DEEP
22:05 UTCTORNADO10 Ssw OtisWashington, CO
22:22 UTCTORNADO2 Ssw PlatnerWashington, CO
22:30 UTCTORNADO1 W OtisWashington, CO
23:25 UTCTORNADO3 S HaxtunPhillips, CO
23:47 UTCHAIL 11 N ClarkvilleYuma, COGROUND TURNED WHITE FROM HAIL. RECORDED 0.40 INCHES RAINFALL.
23:54 UTCHAIL 0.887 Ene ClarkvilleYuma, CO
23:55 UTCHAIL 1.57 Ene ClarkvilleYuma, CO
00:02 UTCHAIL 110 Ene ClarkvilleYuma, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 7, 2014

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 73:08 PM MDTEF0Sweetwater, WY0.530
May 73:15 PM MDTEF0Weld, CO2.6100
May 74:05 PM MDTEF0Washington, CO0.150
May 75:25 PM MDTEF0Phillips, CO0.150
May 77:03 PM CDTEF0Wichita, TX0.275
May 77:06 PM CDTEF0Comanche, OK1.5400

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.